Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 1271 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
CASE REPORT
Year : 2013  |  Volume : 17  |  Issue : 2  |  Page : 339-340

Propylthiouracil induced leukocytoclastic vasculitis: A rare manifestation


Department of Internal Medicine, Sakarya Education and Research Hospital, Sakarya, Turkey

Date of Web Publication28-Mar-2013

Correspondence Address:
Mustafa Volkan Demir
Department of Internal Medicine, Sakarya Education and Research Hospital, Sakarya
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.109665

Rights and Permissions
   Abstract 

Propylthiouracil (PTU) is a common drug used in patients with hyperthyroidism. It may cause perinuclearantineutrophil cytoplasmic antibodies (p-ANCA) in few patients with Graves' disease. This antibody has been associated with different forms of vasculitis. We report a patient who presented with cutaneous manifestations of leukocytoclasticvasculitis with simultaneous development of p-ANCAs during PTU therapy for Graves' disease.

Keywords: Propylthiouracil, perinuclearantineutrophil cytoplasmic antibodies, graves′ disease, vasculitis


How to cite this article:
Ayturk S, Demir MV, Yaylaci S, Tamer A. Propylthiouracil induced leukocytoclastic vasculitis: A rare manifestation. Indian J Endocr Metab 2013;17:339-40

How to cite this URL:
Ayturk S, Demir MV, Yaylaci S, Tamer A. Propylthiouracil induced leukocytoclastic vasculitis: A rare manifestation. Indian J Endocr Metab [serial online] 2013 [cited 2019 Nov 20];17:339-40. Available from: http://www.ijem.in/text.asp?2013/17/2/339/109665


   Introduction Top


The thionamide group of drug such as propylthiouracil is generally first-line drug in the therapy of hyperthyroidism. This drug may cause mild and severe side effects. The most common mild side effects are transient granulocytopenia, pruritus, urticaria, generalized maculopapular and papularpurpuric rashes, arthralgia, myalgia, and drug-induced fever. Skin eruptions occur in 4-6% of adults treated with PTU. The most common severe side effects are agranulocytosis, thrombocytopenia, aplastic anemia, hepatitis, cholestatic jaundice, splenomegaly, lupus-like syndrome, polyarteritisnodosa, vasculitis, pancreatitis, nephrotic syndrome and disseminated intravascular coagulation. [1],[2] We report a rare case of leukocytoclasticvasculitis as a manifestation of PTU hypersensitivity.


   Case Report Top


48 years old female patient was admitted to our endocrinology clinic with the complaints of palpitations, sweating, heat intolerance andskin lesions. We learned that hyperthyroidism was detected eightyears ago, she used antithyroid drug (patient cannot remember the name of drug) for twoyears, thyroidectomy was recommended and the patient did not continue her follow-ups because of fear of the surgery, she did not receive any antithyroid treatment for sixyears. Finally she referred to the internal medicine clinic andpropylthiouracil 50 mg (3 × 1) therapy started. Skin lesions were occurred in the 15 th day of the treatment. Large numbers of necrotic-looking vasculitic skin lesions were revealed on her right ear, chest, bilateral lower extremity and abdomen [Figure 1]. WBC: 3.7 K/uL, Neu: 1.3 K/uL, Hgb: 12.1 g/dl, Plt: 251 K/uL, TSH: 0.0059 mIU/ml, T4: 13.97 pmol/L, T3: 5.79 pmol/L, Sedimentation: 45 mm/h, CRP: 109.5 mg/L was detected on his blood analysis. The patient's other routine blood chemistry andcomplete urinalyses were normal. Hepatitis markers were negative. ANA (-), p-ANCA (+), c-ANCA (-) were detected. We suspected PTU-induced vasculitis and PTU treatment was stopped. Skin biopsy was performed because of skin lesions. It was reported as leukocytoclastic vasculitis. Thyroid gland size and its blood supply were increased and no nodule formation was observed in the Doppler ultrasound. Thyroid uptake was calculated as 8.7%. Thyroid scintigraphy was accordance with Graves' Disease. Vasculitic lesions began to improve after stopping PTU treatment. In the light of clinical and laboratory findings she was diagnosed leukocytoclasticvasculitis caused by PTU, with positive p-ANCA. Radioactive iodine treatment was performed as permanent antithyroid treatment. Skin lesions completely disappeared in her follow up.
Figure 1: Vasculitic lesion on the ear skin

Click here to view



   Conclusion Top


We report a case of leukocytoclasticvasculitis caused by PTU, with positive p-ANCA. PTU is well known to cause vasculitisassociated with positive ANCA titres, and this typically occurs late in the treatment.

Two specific types of ANCA are c-ANCA and p-ANCA. PTU induced vasculitis has been associated with p-ANCA and laboratory findings of our case was also compatible with this diagnosis. The pathogenesis of PTU induced vasculitis is not clearly understood. The cause of PTU-induced vasculitis is unknown origin, although immune complex deposition is considered to be the pathogenetic mechanism of hypersensitive vasculitis. However, PTU has been shown to accumulate p-ANCA, which subsequently promotes antibody formation by polyclonal activation of B lymphocytes in susceptible individuals. [1],[3],[4],[5]

The most common skin findings during the administration of antithyroid drugs are generalized maculopapular and papularpurpuric rashes, with an incidence of 4-6%. [1] 748 people reported to have side effects when taking Propylthiouracil. Among them, 10 people (1.34%) have Leukocytoclasticvasculitis. [6]

In our case, vasculitis appeared during the 15 th day of treatment. We assumed that the vasculitis was due to PTU because the lesions rapidly regressed when the drug was discontinued.

When biopsies are obtained in the acute phase of active disease, the typical pattern of neutrophil infiltration is readily observed. [3],[4] In our patient, skin biopsy showed leukocytoclasticvasculitis.

Although most patients recover completely simply by withdrawal of PTU, [7],[8] some patients who have severe renal involvement or impairment of multiple organ systems may require high dosages of prednisone for several months. [1],[9] In our case hepatic and renal functions were normal.

In conclusion, we report a patient who presented with cutaneous manifestations of leukocytoclasticvasculitis with simultaneous development of p-ANCAs during PTU therapy for Graves' disease. The importance of this study is to call attention to the occurrence of serious cutaneous manifestationassociated with a systemic drug frequently used in internal medicine. Early diagnosis and withdrawal of the suspected medication is mandatory.

 
   References Top

1.Cooper DS. Antithyroid drugs. N Engl J Med 2005;352:905-17.  Back to cited text no. 1
    
2.Azizi F. The safety and efficacy of antithyroid drugs. Expert Opin Drug Saf 2006;5:107-16.  Back to cited text no. 2
    
3.Miller RM, Darben TA, Nedwich J, Savige J. Propylthiouracil-induced antineutrophil cytoplasmic antibodies in a patient with Graves' disease and a neutrophilicdermatosis. Br J Dermatol 1999;141:943-4.  Back to cited text no. 3
    
4.Gao Y, Zhao MH. Review article: Drug-induced anti-neutrophil cytoplasmic antibody-associated vasculitis. Nephrology (Carlton) 2009;14:33-41.  Back to cited text no. 4
    
5.Cin MO, Gursoy A, Morris Y, Aydintug OT, Kamel N, Gullu S. Prevalence and clinical significance of antineutrophil cytoplasmic antibody in Graves' patients treated with propylthiouracil. Int J Clin Pract 2009;63:299-302.  Back to cited text no. 5
    
6.Available from: http://www.ehealthme.com/ds/propylthiouracil/leukocytoclastic+vasculitis. [2011 Dec 14].  Back to cited text no. 6
    
7.Khanolkar MP, Owen PJ, Lazarus JH. Propylthiouracil induced ANCA positive vasculitis: A case report. Int J Endocrinol Metab 2004;2:47-50.  Back to cited text no. 7
    
8.Erem C, Yucel Y, Ya Z, Reis A, Kocak M, Hacihasanoglu A. Leukocytoclasticvasculitis: Araremanifestation of propylthiouracilhypersensitivity. Med Princ Pract 2005;14:366-9.  Back to cited text no. 8
    
9.Khurshid I, Sher J. Disseminated intravascular coagulation and vasculitis during propylthiouracil therapy. Postgrad Med J 2000;76:185-6.  Back to cited text no. 9
    


    Figures

  [Figure 1]


This article has been cited by
1 Trojan horses
William F. Pendergraft,John L. Niles
Current Opinion in Rheumatology. 2014; 26(1): 42
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed1554    
    Printed18    
    Emailed0    
    PDF Downloaded286    
    Comments [Add]    
    Cited by others 1    

Recommend this journal